My 9 day old son (Kenneth)was just diagnosed with Benign Familial Neonatal Seizures. He is the fifth child on his mothers side that have had seizures during the first weeks of infancy, but is the first child to have the symptoms verified with an EEG. I have a number of issues that I am searching for answers for, and having great difficulty. I would appreciate information on any questions you can answer, and I would greatly appreciate you pointing me toward resources where I can find out more about this. My questions follow
1) I understand there have been discoveries into the genetic links of BFNS, but what are they.
2) Is it possible that Kenneth will have epilepsy throughout his life?
3) What are the side effects of phenobarbital
I have a million more questions, but will leave it at that for now. IF anyone else reading this wants to start a support group please let me know.
Sorry to hear about your son. This is a rare disorder, I think there have been only 150 cases reported as of 1996. The diagnosis is usually made from the family history and the seizures that begin in the first weeks of infancy. It has been linked to chromosome 20 and there was a recent report of chromosome 8 being involved. It is inherited autosomal dominant (this means that every generation will have a 50% chance of having the disorder). Volpe (he is the neonatal neurologist with most of the experience, I am told) has published that 90% of the patients will usually cease having seizures within 1 to 6 months. The neurological outcome is usually normal for these children. There are a group of children who continue to have seizures and these are usually difficult to control. This group usually remains having seizures. I do not think that the gene has been cloned yet. I truely hope your son is in the former group, and it would seem that he would be given the family history. Phenobarbitol is an
excellent medication. We have the most experience with it, it has been around most of this century. There is some evidence that IQ points may be lost, 8-10 pts, but that study needs to be repeated with larger numbers of patients. The medication can cause some drowsiness. Since it is metabolized in the liver, the levels might change when your son is given other medications such as erythromycin like medications. It has a very long half-life, 60-72 hours in young children so if a dose is missed it isn't a big deal. It has a good record for controlling seizures of many types. I hope that I have answered a few of your questions. Listen, if you have more questions just keep on asking. I do not know everything, but I can always look up what I don't know or ask some of my collegues. I truely hope that your son has the benign form. Let us know how he does.
CCF Neuro[P]MD, RPS
Copyright 1994-2017MedHelp International.All rights reserved. MedHelp is a division of Aptus Health.
The Content on this Site is presented in a summary fashion, and is intended to be used for educational and entertainment purposes only. It is not intended to be and should not be interpreted as medical advice or a diagnosis of any health or fitness problem, condition or disease; or a recommendation for a specific test, doctor, care provider, procedure, treatment plan, product, or course of action. Med Help International, Inc. is not a medical or healthcare provider and your use of this Site does not create a doctor / patient relationship. We disclaim all responsibility for the professional qualifications and licensing of, and services provided by, any physician or other health providers posting on or otherwise referred to on this Site and/or any Third Party Site. Never disregard the medical advice of your physician or health professional, or delay in seeking such advice, because of something you read on this Site. We offer this Site AS IS and without any warranties. By using this Site you agree to the following Terms and Conditions. If you think you may have a medical emergency, call your physician or 911 immediately.